MAUDE Adverse Event Report: ARTHROCARE CORP. SABER 30 DEGREE ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. SABER 30 DEGREE ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number AC4330-01
Medical Device Problem Code Electrical Shorting (2926)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/07/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during surgery, after using the saber wand, a burning smell was perceived from it.The connection was checked and it was evident that the console connector was black.It was not reported if there were any delays in a surgical procedure.The procedure was successfully completed with the help of an electro scalpel.No patient injury or other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10 h3,h6: the device, used in treatment, was not returned for evaluation.A relationship, if any, between the subject device and the reported event could not be determined since the product was not returned for evaluation.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review found no related failures; this failure mode will be trended to assess for any necessary corrective actions visual inspection could not be conducted as no device was returned.Functional evaluation could not be conducted as no device was returned.Potential factors unrelated to the manufacture or design of the device that could have contributed to the reported event includes: 1.The device may have not been fully plugged into the concomitant controller, thus resulting in a short of the cable connector.2.An issue with one of the concomitant devices in use at the time of this complaint event.There are no indications to suggest the device did not meet product specifications upon release into distribution.
 
Additional Manufacturer Narrative
H10.Additional information in b5.
 
Event or Problem Description
It was reported that during a knee arthroscopy, after using the saber wand, a burning smell was perceived from it.The connection was checked and it was evident that the console connector was black.The procedure was successfully completed without delay with the help of an electro-scalpel.No patient injury or other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6 h10: the device, used in treatment, was returned for evaluation.There was a relationship between the complaint and the device.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review found related failures; this failure mode will be trended to assess for any necessary corrective actions visual inspection of the device revealed minimal electrode erosion - no abnormalities were observed the wand was connected to a compatible controller and was activated in a beaker of saline solution for a few moments in which the controller exhibited an e-4 error.A continuity test was conducted from the connector block to the tip of the wand and revealed a short with the return.The handle was opened and there were no discrepancies observed with the active and return wires inside the handle.A continuity test was then conducted from the cut cable near the handle to the tip of the device and did not reveal a short; therefore, the exact location of the failure was not conclusive.The complaint has been verified and the root cause was determined to be an electrical component failure.Factors, which may have contributed to the reported complaint include: 1) the device coming into contact with another metallic object, or using the device as a lever to enlarge the surgical site.2) a minute trace of saline breaking the barrier between the cap and spacer will cause the controller to generate an e-4 error -- the output is deactivated in order to protect the wand and generator from excessive power delivery.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
SABER 30 DEGREE ICW
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
MDR Report Key9919234
Report Number3006524618-2020-00143
Device Sequence Number19615859
Product Code GEI
UDI-Device Identifier00817470004854
UDI-Public00817470004854
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K033584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/07/2021
Device Model NumberAC4330-01
Device Catalogue NumberAC4330-01
Device Lot Number2013219
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/16/2020
Initial Date Received by Manufacturer 03/09/2020
Supplement Date Received by Manufacturer04/01/2020
04/27/2020
08/10/2020
Initial Report FDA Received Date04/02/2020
Supplement Report FDA Received Date04/07/2020
05/04/2020
08/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age21 YR
Patient Weight85